Alert archive / South Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 6, NWS Wilmington, NC

April 26, 2023Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Apr 26, 2023, 4:33 AM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Apr 26, 2023, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2023, 4:33 AM EDT (08:33 UTC)
In effect from
Apr 26, 2023, 6:00 AM EDT
Expired
Apr 26, 2023, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WHUS42 KILM 260833
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
433 AM EDT Wed Apr 26 2023

NCZ106-108-SCZ054-056-261645-
/O.NEW.KILM.BH.S.0006.230426T1000Z-230427T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
433 AM EDT Wed Apr 26 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong north to south longshore current. 
  
 There is also a Moderate Risk of rip currents expected.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

LEW
1 follow-up statement
975 
WHUS42 KILM 261456
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1056 AM EDT Wed Apr 26 2023

NCZ106-108-SCZ054-056-270000-
/O.CON.KILM.BH.S.0006.000000T0000Z-230427T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
1056 AM EDT Wed Apr 26 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents for east facing beaches.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 26, 3:49 AM EDT, 44 minutes earlier.

Area forecast discussion, Apr 26, 3:49 AM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
349 AM EDT Wed Apr 26 2023

.SYNOPSIS...
Cool high pressure will prevail through Thursday, with showers
possible near the coast late Wednesday into early Thursday. Rain
chances increase late Thursday with widespread rain expected on
Friday as more significant storm systems impact the area. Brief
high pressure on Saturday will precede unsettled weather Sunday
and a cold front on Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Southern stream moisture feed stretching west to cutoff over the
Four Corners this morning will continue to produce varying amounts
of mid and high level cloud cover in the region today and tonight.
Meanwhile increasing low level moisture, development of weak coastal
trough and a series of waves along the trough may lead to isolated
to scattered showers/sprinkles later today into tonight. Coverage
will be limited by overall weak surface based instability and the
lack of strong forcing (surface and mid-level). There will be an
increase in PVA as a sheared shortwave moves across northern AL/GA
on its way to the Carolinas. The afternoon timing does open the door
for at least some convection, but the overall marginal environment
does not lend confidence to anything more than 20 to 30 pop.
Guidance does hint at a localized area of higher CAPE this afternoon
along the SC coast, where dewpoints will be marginally higher. Cloud
cover and easterly flow will keep highs a couple degrees below
climo. As has been the case the last few days, if more breaks in the
clouds develop, temperatures could run 3 to 5 degrees warmer than
forecast.

Low level moisture remains elevated tonight, but mid-level
subsidence will be on the increase as the shortwave moves east. The
wave slows down as it arrives in the region, keeping post wave
subsidence in the area a bit longer. Cannot rule out some sprinkles
or light showers along the NC coast for the first half of tonight,
but coverage would be quite limited. Plenty of cloud cover around
overnight and with low level moisture continuing to increase and the
trough moving a little closer to the coast do think light
precipitation may linger at the immediate coast into Thu morning.
Low temperatures will end up near to slightly above climo.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure retreats quickly to the north ahead of a mid-level
trough paired with a surface low. Easterly winds through Thursday
becoming more onshore overnight. Despite some guidance trending
drier during the day Thursday, moisture and weak forcing remain
firmly over the area. Elected to keep a slight chance earlier in the
day, chances increasing into the evening as the area of low pressure
splits around the Appalachians. Highs in the mid to upper 70s,
warmer in our SW areas and cooler in the NE. Lows near 60 as warm,
moist air moves in from offshore and clouds fill in overnight.

The GFS (and now the Canadian as well) remains faster with the
progression of the coastal system, though perhaps not as strong.
This could lead to some selective clearing during Friday afternoon
and evening as a warm front looks to move in followed by the low
later in the day. Should some sun peak through we could get some
higher temps, especially in SC. The Euro is slower with this
progression and thus offers a cooler solution. Opted to take a bit
of a middle of the road approach if not on the warmer side with
highs in the mid to 70s but could see a couple degrees cooler should
the Euro verify. As the system pulls away up the coast rain will
dissipate west to east late Friday night, brief high pressure
looking to build in slightly from the west. We'll still stay
entrenched in warm air with lows remaining near 60.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Brief drying possible early Saturday ahead of a cold front belonging
to an occluded low near the upper Midwest. Increased SW flow paired
with some clearing of skies will allow temps to maybe break into the
low 80s despite low POPs. The occluded continues to spin in place
with the front looking to slow Sunday into Monday. This will lead to
uncertainty in the timing of the frontal passage and when the dry,
cooler air will take over. Sunday could be just as warm as Saturday
if the front stalls long enough. Regardless, a cool down into the
70s looks in store for early next week as high pressure builds in
behind the front giving us a break from the rain.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
VFR will continue for much of the next 24 hours. Low level
moisture will continue to increase while mid and high cloud
continue to spread in from the west. Cannot rule out an isolated
shower or sprinkle through daybreak, but probability of a
terminal being affected is close to zero. Ceilings will
gradually lower later today into tonight with potential for MVFR
developing at all sites between 23Z and 03Z. Isolated to
scattered showers will be possible, mainly afternoon and
evening with coastal locations being favored due to higher low
level moisture.

Extended Outlook...Low confidence in MVFR/IFR conditions Thu
with high confidence for MVFR/IFR conditions Thu night into Fri.
VFR this weekend.

&&

.MARINE...
Through Tonight... Coastal trough east of the waters has helped
pinch the surface gradient a bit which will keep easterly winds
on the higher end of the 15 to 20 kt range today. Speeds will
start to decrease this evening as the gradient relaxes, but flow
will remain out of the east. Seas will run 3 to 5 ft a mix of a
dominant easterly wind wave and an easterly swell.

Thursday through Sunday... NE winds will veer to the ESE by
Thursday afternoon as high pressure retreats to the north. Winds
further veer to the SW through Friday, increasing as an area of
low pressure looks to travel up the coast. Chances for SCA late
Friday look even more uncertain, but weather will remain
unsettled during this time regardless. Brief high pressure leads
to bettering conditions Saturday before winds and seas increase
at the end of the period ahead of a cold front. SCA conditions
could be possible headed into early next week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...III
SHORT TERM...LEW
LONG TERM...LEW
AVIATION...III
MARINE...III/LEW
Hazardous weather outlook, Apr 26, 3:24 AM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
324 AM EDT Wed Apr 26 2023

NCZ106-108-270730-
Coastal Pender-Coastal New Hanover-
324 AM EDT Wed Apr 26 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated risk of rip currents possible through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-270730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
324 AM EDT Wed Apr 26 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Small Craft Advisory possible Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-055-058-
059-270730-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
324 AM EDT Wed Apr 26 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-270730-
Coastal Horry-Coastal Georgetown-
324 AM EDT Wed Apr 26 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated risk of rip currents possible Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in South Carolina, 2023Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.